There are a number of supplements which can cause diarrhea. Discussed below are some of the most common culprits. Diarrhea can also be caused by certain medications, illness and infection, and certain health conditions, such as irritable bowel syndrome (IBS) and lactose intolerance -- so be sure to consult with your physician if you experience severe or chronic diarrhea.
Supplements with a laxative effect:
Magnesium supplements can cause diarrhea and, in fact, are often taken for their laxative effect. However, if you are taking magnesium for other reasons, and want to avoid this effect, certain forms of magnesium are less likely to cause diarrhea. Taking your magnesium supplement with food can also reduce the occurrence of diarrhea.
Aloe supplements containing latex are also known for their laxative effect. If you are taking aloe for a different purpose, be sure to choose a product labeled as aloe gel or vera leaf juice which has been processed to remove the latex.
Be aware that many weight loss supplements contain herbs with laxative properties, such as cascara, frangula, rhubarb root and senna, so be sure to carefully read the label if you are taking a supplement for weight management or "cleansing", such as certain acai supplements and drinks.
Certain types of fiber can also have a laxative effect, but do not necessarily cause diarrhea — some forms of fiber, in fact, may be helpful for diarrhea associated with IBS.
Other common supplements that can cause diarrhea:
Fish oil and other supplements containing omega-3 fatty acids, or a combination of omega-3 and omega-6 fatty acids, such as flaxseed oil and borage oil, can cause diarrhea. Taking smaller doses throughout the day, rather than a single, large dose, may help reduce this effect.
Taking large doses of vitamin C can cause diarrhea. Other supplements which can cause diarrhea when taken in high doses include ashwagandha, NAC (N-acetyl-cysteine), lysine, iodine and kelp supplements which contain iodine, D-limonene, and yacon syrup.
Other supplements which can cause diarrhea include curcumin/turmeric, St. John's wort, berberine, creatine, 5-HTP, nattokinase, chlorella, modified citrus pectin (MCP), and beta-sitosterol, a common ingredient in cholesterol-lowering supplements and prostate supplements.
An often-over-looked cause of diarrhea from supplements can be from added sugar substitutes such as sorbitol. Sorbitol can be found in protein and nutrition bars (ConsumerLab.com lists amounts of sugar alcohols (such as sorbitol and mannitol) in popular bars in its Review) and some protein powders and drinks and meal replacement and weight management meals and shakes. These chemicals can also be found in certain zinc lozenges and some B12 supplements, especially dissolvable tablets, liquids and sprays, although occasionally in regular tablets as well.